Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 25, 2008, 5:04 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 56 min. 21 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 5:04 PM CDT (22:04 UTC)
- Expired
- May 25, 2008, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Black Hawk County, IA, Bremer County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:23 PM CDT | HAIL 1.75 | 3 S Denver, IA | |
| May 25, 5:23 PM CDT | HAIL 1.75 | 5 Wsw Denver, IA | |
| May 25, 5:25 PM CDT | TSTM WND DMG | 6 S Janesville, IA | NUMEROUS RECREATIONAL VEHICLES AT DEALERSHIP DESTROYED. LIKELY STRAIGHT LINE WIND DAMAGE. |
| May 25, 5:28 PM CDT | TORNADO | 4 Nnw Waterloo Airport, IA | TELEVISION VIEWER REPORTED LARGE TORNADO AT THE INTERSECTION OF COUNTY HIGHWAY C 57 AND HIGHWAY 218. |
| May 25, 5:28 PM CDT | TORNADO | Cedar Falls, IA | NEAR CEDAR WAPSIE ROAD AND 1 MILE NORTH OF LONE TREE ROAD. |
| May 25, 5:29 PM CDT | HAIL 1 | 4 Ne Waterloo Airport, IA | |
| May 25, 5:29 PM CDT | TORNADO | Cedar Falls, IA | TORNADO AT U.S. 57 AND U.S. 218 IN THE NORTHEAST PART OF CEDAR FALLS. |
| May 25, 5:31 PM CDT | HAIL 1.75 | Denver, IA | |
| May 25, 5:33 PM CDT | TSTM WND GST 76 | Waterloo Airport, IA | |
| May 25, 5:33 PM CDT | HAIL 2.75 | 1 Wnw Waterloo Airport, IA | |
| May 25, 5:33 PM CDT | TORNADO | 1 Wnw Waterloo Airport, IA | LONE TREE ROAD AND HIGHWAY 218 |
| May 25, 5:35 PM CDT | HAIL 0.88 | Waverly, IA | |
| May 25, 5:37 PM CDT | TSTM WND GST 93 | Waterloo Airport, IA | THE SUSTAINED WIND SPEED WAS 65 MPH. |
| May 25, 5:38 PM CDT | TORNADO | 6 Nnw Waterloo, IA | AT WAGNER ROAD AND DUNKERTON ROAD. POWER LINES DOWN ON UNION ROAD. |
| May 25, 5:39 PM CDT | HAIL 4 | 3 S Denver, IA | BASEBALL TO SOFTBALL SIZE HAIL REPORTED 7 MILES NORTH OF WATERLOO. |
| May 25, 5:44 PM CDT | TORNADO | 6 Ene Waterloo Airport, IA | |
| May 25, 5:45 PM CDT | TORNADO | Waterloo Airport, IA | BUILDINGS DAMAGED AND POWER LINES DOWN ON WAGNER ROAD...BETWEEN BIG ROCK ROAD AND DUNKERTON ROAD...JUST NORTH OF WATERLOO AIRPORT. |
| May 25, 5:48 PM CDT | TORNADO | 3 N Dunkerton, IA | DAMAGE TO A FARMHOUSE AND OUTBUILDINGS. TREES AND POWER LINES DOWN. TIME ESTIMATED. |
| May 25, 5:50 PM CDT | TORNADO | 3 Nnw Waterloo Airport, IA | HOMES DESTROYED. |
| May 25, 5:53 PM CDT | TORNADO | 3 N Dunkerton, IA | WEDGE TORNADO REPORTED ABOUT 3 MILES NORTH OF DUNKERTON. |
| May 25, 6:01 PM CDT | TORNADO | 2 W Fairbank, IA | ESTIMATED 1/2 MILE WIDE TORNADO ON THE GROUND MOVING EAST TOWARD FAIRBANK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 252205
TORDMX
IAC013-017-252300-
/O.NEW.KDMX.TO.W.0014.080525T2204Z-080525T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
BREMER COUNTY IN NORTHEAST IOWA...
* UNTIL 600 PM CDT.
* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A TORNADO 13 MILES WEST OF JANESVILLE...OR 19 MILES WEST OF
WATERLOO...MOVING NORTHEAST AT 33 MPH.
* THE TORNADO WILL BE NEAR...
JANESVILLE BY 520 PM CDT...
WAVERLY BY 525 PM CDT...
DENVER BY 535 PM CDT...
READLYN AND TRIPOLI BY 545 PM CDT...
ORAN BY 555 PM CDT...
SUMNER BY 600 PM CDT...
THIS THUNDERSTROM HAS A HISTORY OF PRODUCING LARGE TORNADOES IN THE
APLINGTON AREA. A LARGE TORNADO HAS BEEN REPORTED EAST OF APLINGTON.
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4259 9209 4249 9256 4287 9256 4293 9209
4291 9207
TIME...MOT...LOC 2204Z 246DEG 29KT 4260 9265
$$1 follow-up statement
000
WWUS53 KDMX 252214
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT SUN MAY 25 2008
IAC013-017-252300-
/O.CON.KDMX.TO.W.0014.000000T0000Z-080525T2300Z/
BREMER IA-BLACK HAWK IA-
514 PM CDT SUN MAY 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN
BLACK HAWK AND BREMER COUNTIES...
AT 513 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR JANESVILLE...OR 14 MILES NORTHWEST OF
WATERLOO...MOVING NORTHEAST AT 33 MPH.
THE TORNADO WILL BE NEAR...
JANESVILLE BY 520 PM CDT...
WAVERLY AND 8 MILES NORTHWEST OF WATERLOO AIRPORT BY 525 PM CDT...
DENVER BY 535 PM CDT...
READLYN AND TRIPOLI BY 545 PM CDT...
ORAN BY 555 PM CDT...
SUMNER BY 600 PM CDT...
THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. THIS
STORM IS CAPABLE OF PRODUCING STRONG TO VIOLENT TORNADOES. IF YOU ARE
IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY
SEVERE DAMAGE HAS BEEN REPORTED IN PARKERSBURG. THERE WERE REPORTS
OF MULTIPLE TORNADOES IN THIS AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA.
LAT...LON 4259 9209 4249 9256 4287 9256 4293 9209
4291 9207
TIME...MOT...LOC 2214Z 246DEG 29KT 4263 9255
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 25, 3:38 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 25, 3:38 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN MAY 25 2008 .DISCUSSION... FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70 DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH 50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE. THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL REMAIN IN PLACE. THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO DETERMINE ANY SEVERE POTENTIAL AT THIS POINT. AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK. && .AVIATION...25/18Z LOW STRATUS DECK PERSISTED THROUGH MUCH OF THE MORNING HOURS IN CENTRAL IOWA. BY 18Z...EXPECT ST GO THIN AND DISSIPATE. CDFRONT MOVG INTO NW IA THIS AFTERNOON SHOULD BE THE FOCUS FOR TSTM DEVELOPMENT. WL FORECAST 3-4 HOUR TSTM PERIOD IN THE TAF/S AT THE MOST LIKELY TIMES. IN TIMES WHERE TSTMS ARE STILL PSBL WILL US VCTS IN TAFS. FRONTAL BOUNDARY SHOULD BE IN SRN IA/NRN MO BY END OF FCST PD SHIFTING THE TSTM CHANCES SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && AVIATION...JOHNSON SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT SUN MAY 25 2008 IAZ044>050-057>062-070>075-081>086-092>097-261345- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY. IAZ004>007-015>017-023>028-033>039-261345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.
In the hours before
Local storm report, May 25, 4:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL ROCKWELL 42.98N 93.19W
05/25/2008 E1.75 INCH CERRO GORDO IA BROADCAST MEDIA
FROM KIMT TV VIEWER.
&&
RKLocal storm report, May 25, 4:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 7 W HAMPTON 42.74N 93.34W
05/25/2008 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, May 25, 4:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 E ROCKWELL 42.98N 93.09W
05/25/2008 E1.75 INCH CERRO GORDO IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, May 25, 4:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 SW DOWS 42.65N 93.52W
05/25/2008 E0.88 INCH WRIGHT IA BROADCAST MEDIA
FROM KCCI TV VIEWER. TIME ESTIMATED.
&&
RKLocal storm report, May 25, 4:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 2 W APLINGTON 42.58N 92.92W
05/25/2008 BUTLER IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, May 25, 4:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 SE DOUGHERTY 42.90N 93.00W
05/25/2008 E1.50 INCH BUTLER IA TRAINED SPOTTER
INTERSECTION OF VINE AND 150TH.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 52 min |
| May 25, 4:03 PM CDT | Tornado Warning | DMX | Cerro Gordo, Franklin | 42 min |
| May 25, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| May 25, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 43 min |
| May 25, 4:22 PM CDT | Tornado Warning | DMX | Butler, Franklin, Grundy, Hardin | 23 min |
| May 25, 4:46 PM CDT | Tornado Warning | DMX | Butler, Grundy | 44 min |
| May 25, 5:21 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 24 min |
| May 25, 5:27 PM CDT | Tornado Warning | DMX | Butler | 14 min |
| May 25, 5:37 PM CDT | Tornado Warning | DMX | Black Hawk | 38 min |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 43 min |
| May 25, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 26 min |
| May 25, 6:12 PM CDT | Tornado Warning | DMX | Clarke, Lucas | 48 min |
| May 25, 6:54 PM CDT | Tornado Warning | DMX | Lucas | 36 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.